Patient on human growth hormone develops tumours with growth hormone receptors
Brian Boyle, for HIVandHepatitis.com
Recombinant human growth hormone (rhGH) has been available for several years and has been shown in studies to be effective, at least while being given, in treating HIV-related wasting and the fat accumulation associated with lipodystrophy.
While effective, several factors have held back the widespread use of rhGH, including its high cost, potential side effects and adverse events and the need for injection. A recent report from Harvard Medical School raises some additional concerns regarding the use of rhGH. In this report, which was recently published in Clinical Infectious Diseases, a patient treated with rhGH for HIV-related lipodystrophy developed growth hormone receptor -expressing carcinoid tumours in the distal colon and rectum.
The patient involved in the report was 40 years old and obese, with a CD4+ count of 584 cells/mm3 and an undetectable viral load on highly active antiretroviral therapy (HAART) that included Crixivan (indinavir), Retrovir (zidovudine) and Epivir (lamivudine). He had a history of a hyperplastic rectal polyp that had been removed 14 months prior to his development of the carcinoid tumors.
After developing lipodystrophy, which included increased abdominal fat, a dorsocervical fat pad and other abnormal fat accumulation, his antiretrovirals were changed and he was started on rHGH.
Initially, the rhGH was tolerated well with only minor arthralgias and some edema of the extremities. However, after receiving rhGH therapy for eight months, the patient presented with painless rectal bleeding. Colonoscopy revealed two sessile polyps in the distal sigmoid colon and rectum, both of which were found to be neuroendocrine cell (carcinoid) tumors without atypical histopathologic features.
Immunohistochemical methods showed both to have marked expression of growth hormone receptor. Therapy with rhGH was discontinued, and the patient has experienced no further episodes of rectal bleeding.
The authors conclude, “Although we describe a patient who developed [growth hormone] receptor-expressing carcinoids while he was receiving prolonged rhGH therapy, a causal relationship can only be assumed. Nevertheless, the case report presented here should serve as a cautionary note regarding the use of potentially oncogenic rhGH therapy for HIV-positive persons.
Until longterm studies have adequately assessed the potential risks associated with GH therapy in this patient population, careful surveillance for malignancies, and, possibly, monitoring of serum levels of [insulin-like growth factor-I (IGF-I)], may be warranted for HIV-positive [growth hormone] recipients. IGF-I testing is commercially available and currently is being used to monitor disease activity in those with acromegaly and to provide prognostic information for patients with cancer.”
L Pantanowitz et al. Growth Hormone Receptor (GH) – Expressing Carcinoid Tumors after Recombinant Human GH Therapy for Human Immunodeficiency Virus-Related Lipodystrophy. Clinical Infectious Diseases 2003; 36:370-372.
© Copyright 2002 by HIV and Hepatitis.com. All Rights Reserved.
Reproduction of articles for personal or educational use is encouraged and does not require permission from the publisher. Permission to re-print copyrighted articles is almost always granted, but does require written permission from the publisher (email publisher@HIVandHepatitis.com)